VA To Probe Malaria Drug's EffectsApr 13, 2004 | UPI The Veterans Administration says it will review health effects of an anti-malaria drug given to thousands of U.S. troops.
The review of Lariam comes six weeks after the Pentagon announced its own study of whether the drug has caused mental illness and suicide. The two studies suggest the government's concern about possible effects of the drug is quickening after years of defending it as safe.
"There has been a lot of attention to possible long-term health problems, including the possibility of an association with suicide and violent behavior among service members," Department of Veterans Affairs spokeswoman Karen E. Fedele told United Press International.
A VA "white paper" on Lariam provided by Fedele says the department "will need to develop a well-grounded response to concerns among veterans, their families, Congress, the media and others about possible long-term health effects among Operation Iraqi Freedom and Operation Enduring Freedom veterans from taking the antimalarial drug mefloquine (Lariam)."
UPI reported first n May 2002 that mounting evidence suggests the drug, known generically as mefloquine, has triggered such severe mental illness that in a number of cases it has led to suicide. In an ongoing investigation, UPI quoted soldiers who served in Somalia and elsewhere beginning in the early 1990s who said the drug had caused long-term problems.